Kansas, 2003

Hail in Kansas, March 12, 2003

March 12, 2003 · NWS TOP · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 12, 2:40 PM CST, 4 hours 56 minutes earlier.

Area forecast discussion, Mar 12, 2:40 PM CST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
240 PM CST WED MAR 12 2003

INITIAL CONCERNS ARE SEVERE WEATHER FOR THE EVENING HOURS HAS LOW
IN TEXAS PANHANDLE PUMPS DEEP MOISTURE ACROSS SOUTHERN PORTIONS OF
CWA AND UPPER WAVE AND SHEAR FROM FRONT TO THE NORTH WORK ACROSS
AREA THROUGH ABOUT MIDNIGHT. THEN CONCERNS SHIFT TO TEMPERATURES FOR
FRIDAY AND SATURDAY AND PRECIP CHANCES OVER THE WEEKEND AND EARLY
NEXT WEEK.

WILL GO WITH SCATTERED THUNDERSTORMS POSSIBLY SEVERE GENERALLY I70
SOUTH THROUGH AROUND MIDNIGHT.  NORTHEAST FLOW BEHIND SYSTEM LEADING
TO COOLER TEMPS OVERNIGHT THEN GOING FORECAST. LOWS GENERALLY MID
30S NORTH TO AROUND 40 SOUTH.

EXPECT TO START THURSDAY OFF WITH SOME CLOUDS GIVEN STRATUS TO THE
NORTH AND LOW LEVEL RH ON MODEL SOUNDINGS.  NORTHEAST FLOW TURNS TO
SOUTH AND GIVEN SHALLOW RH...EXPECT SUNSHINE BY AFTERNOON.  GIVEN
THE EASTERN FLOW...FAVORING COMPROMISE ON ETA/FWC NUMBERS...CLOSER
TO FWC WITH HIGHS IN THE LOWER TO MID 60S NORTH TO SOUTH.

RIDGING OVER THE AREA ON THURSDAY NIGHT INTO FRIDAY WITH THICKNESS
RISES AS SYSTEM DIGS IN OVER THE WEST COAST.  DRY PERIOD WITH HIGHS
JUMPING UP INTO THE 70S ON FRIDAY AS GUSTY SOUTH WINDS KICK IN. COOL
START THURSDAY NIGHT WITH LOWS DOWN INTO THE UPPER 30S TO AROUND 40
BUT THESE MAY OCCUR EARLY ON WITH SOUTH WINDS RETURNING BY MORNING.

ON SATURDAY...MODELS BRINGING FIRST OF A NUMBER OF MINOR SHORTWAVES
OUT INTO THE PLAINS.  KEPT GOING FORECAST OF 20 PERCENTS...CANADIAN
SHARPER WITH THIS FEATURE AND WOULD SUGGEST INCREASING POPS.
WITH EXPECTED CLOUD COVER...LOWERED HIGHS INTO THE LOWER TO MID 70S.

IN THE SUNDAY THROUGH TUESDAY TIME FRAME...MODELS CONTINUING TREND
OF DEEPENING TROUGH OFF THE WEST ON SUNDAY WITH NEGATIVE TILT TROUGH
COMING OUT MONDAY INTO TUESDAY.  A RATHER ACTIVE SETUP WITH
CONSIDERABLY LOW LEVEL RH TO THE SOUTH AND WITH NEGATIVE
TILT...SHEARING THROUGH THE LAYERS. HAVE UPPED POPS INTO THE 30
PERCENT RANGE ON SUNDAY WITH ALL MODELS HINTING OF MINOR IMPULSE
EJECTING AT SOME POINT DURING THE DAY/EVENING.  GOING WITH AT LEAST
THE 40 PERCENT RANGE FOR MONDAY INTO TUESDAY AS MAIN SYSTEM EJECTS
INTO AREA.  MODELS DIFFERING ON SURFACE LOW POSITION. OLD MRF AND
ECMWF SIMILAR IN TIMING BUT DIFFERING ON LOW PLACEMENT OVER THE HIGH
PLAINS. LATEST GFS FASTER AND PUSHING LOW BY 12Z MONDAY INTO NORTH
CENTRAL KS.  WITH SYSTEM THIS STRONG PROBLEM GETS TO BE DRY SLOT
POTENTIAL AND AGAIN MODELS DIFFERING ON PLACEMENT OF THIS FEATURE
BUT ALL HINTING OF IT.  HIGHS IN THE UPPER 60S LOWER 70S ON
SUNDAY...THEN CLOUDS AND PRECIP SLIDE TEMPS THROUGH THE 60S.  KEPT
WEDNESDAY DRY FOR NOW BUT UPPER LOW STILL AROUND ON LATEST MRF AND
HIGH RH HINTING THAT PRECIP COULD LINGER.

.TOP...NONE
FRANTZ
Hazardous weather outlook, Mar 12, 4:51 PM CST, 2 hours 45 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-131100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
451 PM CST WED MAR 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE FOUND ACROSS THE AREA THROUGH THE
EVENING HOURS.  SOME OF THE STORMS COULD BE SEVERE...PRODUCING MAINLY
LARGE HAIL...BUT DAMAGING WINDS ARE ALSO POSSIBLE...GENERALLY ALONG
AND SOUTH OF A ABILENE...TOPEKA...TO OSKALOOSA VICINITY INTO THE MID
EVENING HOURS.  ISOLATED SEVERE THUNDERSTORMS HOWEVER COULD NOT BE
RULED OUT OVER THE NORTHERN COUNTIES AS WELL.  THE THUNDERSTORMS
SHOULD BE ENDING OVER THE AREA BY THE MIDNIGHT HOUR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE OVER THE AREA SATURDAY AND
SUNDAY...AND AGAIN MONDAY INTO TUESDAY.  AT THIS TIME...IT APPEARS
THE BETTER CHANCES FOR MORE SEVERE WEATHER WOULD BE IN THE MONDAY TO
TUESDAY TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED INTO THE EVENING HOURS...PRIMARILY FOR
AREAS ALONG AND SOUTH OF INTERSTATE 70...OVER NORTHEAST AND EAST
CENTRAL KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

FRANTZ

In the hours before

Local storm report, Mar 12, 6:54 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
654 PM CST WED MAR 12 2003

TIME(CST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0653 PM    1 E ESKRIDGE              KS    1 INCH HAIL
03/12/03   WABAUNSEE
Local storm report, Mar 12, 7:01 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
701 PM CST WED MAR 12 2003

TIME(CST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    GRANTVILLE                KS    .75 INCH HAIL
03/12/03   JEFFERSON                       GRANTVILLE THROUGH
                                           OSKALOOSA
Local storm report, Mar 12, 7:02 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
702 PM CST WED MAR 12 2003

TIME(CST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    PERRY                     KS    1 INCH HAIL
03/12/03   JEFFERSON
Local storm report, Mar 12, 7:16 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
716 PM CST WED MAR 12 2003

TIME(CST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    5 NW LAWRENCE             KS    1.25 INCH HAIL
03/12/03   DOUGLAS
Local storm report, Mar 12, 7:17 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
717 PM CST WED MAR 12 2003

TIME(CST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    6 N LYNDON                KS    1.5 INCH HAIL
03/12/03   OSAGE
Local storm report, Mar 12, 7:27 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
727 PM CST WED MAR 12 2003

TIME(CST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 PM    LAWRENCE                  KS    .75 INCH HAIL
03/12/03   DOUGLAS

The radar

The Pleasant Hill radar (KEAX), 84 km away, was scanning. The volume nearest the first event began at 01:37 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Douglas

When
March 12, 7:36 PM CST
Where
Douglas County, 7 mi S of Lawrence
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.867, -95.233

Hail, Douglas

When
March 12, 7:45 PM CST
Where
Douglas County, Eudora
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.950, -95.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345298, 5345299.